Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 7, NWS San Diego, CA

May 23, 2025Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at May 23, 2025, 12:55 PM PDT for Orange County, San Diego County, California. It took effect at May 24, 2025, 11:00 AM PDT. It was in force for 63 hr.

The area

The counties it named.

The facts

Issued
May 23, 2025, 12:55 PM PDT (19:55 UTC)
In effect from
May 24, 2025, 11:00 AM PDT
Expired
May 27, 2025, 1:53 AM PDT
In force
63 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2025-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2025-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WHUS46 KSGX 231955
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1255 PM PDT Fri May 23 2025

CAZ043-552-240400-
/O.NEW.KSGX.BH.S.0007.250524T1800Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1255 PM PDT Fri May 23 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH LATE MONDAY NIGHT...

* WHAT...Elevated surf of 3 to 6 feet. Sets up to 7 feet possible
  on south-southwest facing beaches, especially in Orange County. 

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Saturday morning through late Monday night.

* IMPACTS...Strong rip currents will create hazardous swimming 
  conditions.

* ADDITIONAL DETAILS...Surf heights look to peak on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
11 follow-up statements
274 
WHUS46 KSGX 240300
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
800 PM PDT Fri May 23 2025

CAZ043-552-241300-
/O.CON.KSGX.BH.S.0007.250524T1800Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
800 PM PDT Fri May 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
MORNING THROUGH LATE MONDAY NIGHT...

* WHAT...Elevated surf of 3 to 6 feet. Sets up to 7 feet 
  possible on south-southwest facing beaches, especially in 
  Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Saturday morning through late Monday night.

* IMPACTS...Strong rip currents will create hazardous swimming 
  conditions.

* ADDITIONAL DETAILS...Surf heights look to peak on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
258 
WHUS46 KSGX 240809
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
109 AM PDT Sat May 24 2025

CAZ043-552-242230-
/O.CON.KSGX.BH.S.0007.250524T1800Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
109 AM PDT Sat May 24 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM PDT THIS MORNING 
THROUGH LATE MONDAY NIGHT...

* WHAT...Elevated surf of 3 to 6 feet with sets to 7 feet. Highest
  surf expected for south-southwest facing beaches, especially in
  Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Saturday morning through late Monday night.

* IMPACTS...Strong rip currents will create hazardous swimming 
  conditions.

* ADDITIONAL DETAILS...Surf heights look to peak on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
450 
WHUS46 KSGX 241935
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1235 PM PDT Sat May 24 2025

CAZ043-552-250345-
/O.CON.KSGX.BH.S.0007.000000T0000Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1235 PM PDT Sat May 24 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY
NIGHT...

* WHAT...Elevated surf of 3 to 6 feet with sets to 7 feet. 
  Highest surf expected for south-southwest facing beaches, 
  especially in Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Now through through late Monday night.

* IMPACTS...Strong rip currents will create hazardous swimming 
  conditions.

* ADDITIONAL DETAILS...Surf heights look to peak on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
756 
WHUS46 KSGX 250449
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
949 PM PDT Sat May 24 2025

CAZ043-552-251330-
/O.CON.KSGX.BH.S.0007.000000T0000Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
949 PM PDT Sat May 24 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY
NIGHT...

* WHAT...Elevated surf of 3 to 6 feet with sets to 7 feet. 
  Highest surf expected for south-southwest facing beaches, 
  especially in Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Now through through late Monday night.

* IMPACTS...Strong rip currents will create hazardous swimming 
  conditions.

* ADDITIONAL DETAILS...Surf heights look to peak on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
102 
WHUS46 KSGX 250826
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
126 AM PDT Sun May 25 2025

CAZ043-552-252230-
/O.CON.KSGX.BH.S.0007.000000T0000Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
126 AM PDT Sun May 25 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY
NIGHT...

* WHAT...Elevated surf of 3 to 6 feet with sets to 7 feet. 
  Highest surf expected for south-southwest facing beaches, 
  especially in Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Now through through late Monday night.

* IMPACTS...Strong rip currents will create hazardous swimming 
  conditions.

* ADDITIONAL DETAILS...Surf heights peak today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
803 
WHUS46 KSGX 252014
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
114 PM PDT Sun May 25 2025

CAZ043-552-260415-
/O.CON.KSGX.BH.S.0007.000000T0000Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
114 PM PDT Sun May 25 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY
NIGHT...

* WHAT...Elevated surf of 3 to 6 feet with sets to 7 feet. 
  Highest surf expected for south-southwest facing beaches, 
  especially in Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Now through through late Monday night.

* IMPACTS...Strong rip currents will create hazardous swimming 
  conditions.

* ADDITIONAL DETAILS...Surf heights peak today, gradually falling
  Monday into Tuesday. Additionally, high tides peaking near 7ft 
  Monday evening could lead to isolated areas of minor tidal flow 
  for low lying spots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
902 
WHUS46 KSGX 260452
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
952 PM PDT Sun May 25 2025

CAZ043-552-261300-
/O.CON.KSGX.BH.S.0007.000000T0000Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
952 PM PDT Sun May 25 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY
NIGHT...

* WHAT...Elevated surf of 3 to 6 feet with sets to 7 feet. 
  Highest surf expected for south-southwest facing beaches, 
  especially in Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Now through through late Monday night.

* IMPACTS...Strong rip currents will create hazardous swimming 
  conditions.

* ADDITIONAL DETAILS...Surf heights gradually falling Monday into
  Tuesday. Additionally, high tides peaking near 7ft Monday 
  evening could lead to isolated areas of minor tidal flow for low
  lying spots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
398 
WHUS46 KSGX 260859
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
159 AM PDT Mon May 26 2025

CAZ043-552-262130-
/O.CON.KSGX.BH.S.0007.000000T0000Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
159 AM PDT Mon May 26 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Elevated surf of 3 to 5 feet with sets to 6 feet. 
  Highest surf expected for south-southwest facing beaches, 
  especially in Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through early Tuesday morning.

* IMPACTS...Strong rip currents will create hazardous swimming 
  conditions.

* ADDITIONAL DETAILS...Surf heights gradually falling into
  Tuesday. Additionally, high tides peaking near 7 feet this
  evening could lead to isolated minor tidal overflow for low 
  lying spots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
932 
WHUS46 KSGX 262005
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
105 PM PDT Mon May 26 2025

CAZ043-552-270415-
/O.CON.KSGX.BH.S.0007.000000T0000Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
105 PM PDT Mon May 26 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Elevated surf of 3 to 5 feet with sets to 6 feet. 
  Highest surf expected for south-southwest facing beaches, 
  especially in Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through early Tuesday morning.

* IMPACTS...Strong rip currents will create hazardous swimming 
  conditions.

* ADDITIONAL DETAILS...Surf heights gradually falling into 
  Tuesday. Additionally, high tides peaking near 7 feet this 
  evening could lead to isolated minor tidal overflow for low 
  lying spots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
569 
WHUS46 KSGX 270450
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
950 PM PDT Mon May 26 2025

CAZ043-552-271200-
/O.CON.KSGX.BH.S.0007.000000T0000Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
950 PM PDT Mon May 26 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM PDT
TUESDAY...

* WHAT...Elevated surf of 3 to 5 feet with sets to 6 feet. 
  Highest surf expected for south-southwest facing beaches, 
  especially in Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through early Tuesday morning.

* IMPACTS...Strong rip currents will create hazardous swimming 
  conditions.

* ADDITIONAL DETAILS...Surf heights gradually falling into
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
817 
WHUS46 KSGX 270853
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
153 AM PDT Tue May 27 2025

CAZ043-552-271000-
/O.CAN.KSGX.BH.S.0007.000000T0000Z-250527T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
153 AM PDT Tue May 27 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

Surf has begun to subside and hazardous surf is no longer expected
this morning.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at May 23, 8:58 AM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 23, 8:58 AM PDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
858 AM PDT Fri May 23 2025

.SYNOPSIS...
Cooler with a deepening marine layer into the weekend with night
and morning coastal low clouds spreading farther into the valleys
with slow or limited afternoon clearing near the coast. There
will periods of stronger and gusty southwest to west winds for the
mountains and deserts during the afternoons and evenings through
Sunday. Areas of night and morning marine layer clouds continue
into the middle of next week with highs near seasonal averages.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Morning Update...

Marine layer clouds made it into many of the western valleys this
morning as well as the western IE. Some areas have seen haze and
fog this morning. Clearing will continue this morning as the
coastal eddy spins offshore, though some of the beaches may stay
locally filtered sunshine. Winds still expected to increase across
the mountains and deserts this afternoon and evening with
widespread gusts of 25-40 MPH. Quiet weather will continue into
the holiday weekend and much of next week.

.Previous Forecast Discussion...

.SHORT TERM (Today through Sunday)...
Cooling will spread inland today as a weak pressure system moves
inland through southern California tonight with the greater
cooling expected on Saturday. Saturday high temperatures will be
mostly around 5 degrees below average, ranging from the mid 60s
near the coast to the 70s to around 80 for the Inland Empire with
the 90s for the lower deserts. Sunday will warm slightly with weak
high pressure aloft.

The marine layer continues to slowly deepen, to around 1500 to
2000 feet this morning with continued deepening to around 2500
feet expected for tonight into Saturday morning. Coastal low
clouds will spread inland into the western valleys this morning,
then into portions of the inland valleys for tonight into Saturday
morning with not much change for Saturday night and Sunday.
Afternoon clearing near the coast may be limited or slow through
the weekend.

Gusty southwest to west winds for the mountains and deserts during
the late afternoon through late evening will be stronger today
with gusts to 35 to 45 mph and isolated gusts to 60 mph in the
northern Coachella Valley below the San Gorgonio Pass.

&&

.LONG TERM (Monday through Thursday)...
Weak low pressure will remain across the area with slight warming
for Monday and Tuesday, not much change for Wednesday, then
greater warming for Thursday and Friday. The greatest spread in
the high temperature guidance for next week is for the valleys and
inland Orange County, reflecting greater spread in the depth of
the marine layer. In general through the middle of next week,
night and morning low clouds will spread inland into portions of
the valleys with slow or limited afternoon clearing near the
coast. Later next week, the marine layer will become shallower
with less spread of coastal low clouds into the valleys.

&&

.AVIATION...
231545Z...Coasts/Valleys...Low clouds based 1000-1600ft MSL that
have filled in through 15-20 miles inland this morning are beginning
to erode. Expect clearing to the beaches by 17-18z, though clouds
may linger along the beaches/nearshore waters through the afternoon.
Until the clouds clear, local VIS reductions to 3-6SM remains
possible for higher terrain and inland valleys. Low clouds push back
ashore this evening most likely after 01-02z but could begin push in
as early as 22z this afternoon. Bases will be slightly higher,
closer to 1500-2000ft MSL with coverage expected across the entire
coastal basin through the coastal mountain slopes by 09-12z.
Clearing back to the beaches by 18z Saturday.

Elsewhere...Clear with unrestricted VIS through this morning. Strong
west winds over mountains, passes and desert slopes with gusts
locally to 35-50kts this afternoon. Mod up/downdrafts with patchy
BLDU possible reducing VIS down to 3SM at times, primarily after
18z. Winds slowly weaken through Saturday morning.

&&

.MARINE...
Winds gusting to 20kts near San Clemente Island this afternoon with
waves of 5-7 feet, subsiding Saturday morning. Otherwise, no
hazardous marine conditions are expected through Wednesday.

&&

.BEACHES...
Long period (17-18 seconds) south-southwest swell increases today
into Sunday, with surf of 4-6 feet and sets up to 7 feet possible
Saturday through Monday with a high rip current risk. Surf begins to
subside on Tuesday.
&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 5 PM this afternoon to 3 AM PDT Saturday for
     San Gorgonio Pass near Banning.

PZ...None.

&&

UPDATE...APR
PUBLIC...17
AVIATION/MARINE...Munyan

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.